Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 129, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 30, 2011, 11:53 AM CDT for Grant County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 11:53 AM CDT (16:53 UTC)
- Expired
- Jul 30, 2011, 12:21 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, MN
The radar
The Aberdeen radar (KABR), 188 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:00 PM CDT | HAIL 1.5 | 2 Sse Herman, MN | HAIL OCCURRED FOR APPROXIMATELY 15 MINUTES WITH GROUND STILL COVERED 30 MINUTES AFTER ONSET. INDIVIDUAL STORED HAILSTONES IN FREEZER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
737
WUUS53 KFGF 301653
SVRFGF
MNC051-301730-
/O.NEW.KFGF.SV.W.0129.110730T1653Z-110730T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1153 AM CDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1230 PM CDT
* AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
HERMAN...OR 33 MILES SOUTH OF FERGUS FALLS...MOVING TO THE
SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
GRANT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4576 9627 4581 9627 4594 9607 4581 9575
4576 9575 4575 9577 4575 9625
TIME...MOT...LOC 1653Z 297DEG 37KT 4580 9612
WIND...HAIL 60MPH 1.00IN
$$
ROGERS2 follow-up statements
549
WWUS53 KFGF 301707
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1207 PM CDT SAT JUL 30 2011
MNC051-301730-
/O.CON.KFGF.SV.W.0129.000000T0000Z-110730T1730Z/
GRANT MN-
1207 PM CDT SAT JUL 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRANT COUNTY IN WEST CENTRAL MINNESOTA UNTIL 1230 PM CDT...
AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
NORTHEAST OF DONNELLY...OR 37 MILES SOUTH OF FERGUS FALLS...MOVING TO
THE SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN GRANT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4575 9612 4583 9602 4587 9590 4581 9575
4576 9575 4575 9577
TIME...MOT...LOC 1707Z 297DEG 37KT 4573 9594
$$
ROGERS118
WWUS53 KFGF 301721
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 PM CDT SAT JUL 30 2011
MNC051-301731-
/O.CAN.KFGF.SV.W.0129.000000T0000Z-110730T1730Z/
GRANT MN-
1221 PM CDT SAT JUL 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IN
WEST CENTRAL MINNESOTA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4575 9612 4583 9602 4587 9590 4581 9575
4576 9575 4575 9577
TIME...MOT...LOC 1721Z 297DEG 37KT 4566 9576
$$
ROGERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:43 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 30, 10:43 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1043 AM CDT SAT JUL 30 2011 .DISCUSSION... THE SPOTTY SEVERE WEATHER OVERNIGHT WAS A MIX OF HAIL AND WIND REPORTS. HAVE PUT OUT SEVERAL LOCAL STORM REPORTS WITH THE LATEST INFORMATION RECEIVED AT THE NWS OFFICE IN GRAND FORKS. CURRENTLY HAVE A STRONG CLUSTER OF CELLS IN THE FAR SOUTHERN RED RIVER VALLEY. THESE ARE CLOSE TO SEVERE CRITERIA AND ARE DROPPING VERY SLOWLY TO THE SOUTH-SOUTHEAST. AFTER THESE MOVE OUT OF THE FA SHOULD HAVE DECREASING CLOUDS AND A PERIOD OF RECHARGE BEFORE MORE STORMS ARE POSSIBLE IN THE AFTERNOON. MAIN QUESTION FROM THE MORNING DAY 1 CONVECTIVE OUTLOOK WAS THE DEGREE OF CLEARING AND HEATING AFTER THE MORNING STORMS MOVE OUT. DOES APPEAR THERE WILL BE CLEARING BUT NOT SURE HOW HIGH SFC DEW POINTS WILL REBOUND. CURRENTLY HAVE DEW POINTS IN THE UPPER 50S/LOW 60S IN THE SOUTH AND MODELS ARE TRYING TO SHOW THEM GETTING UP INTO THE LOW TO MID 70S IN THE FAR SOUTH. THIS BRINGS SOME PRETTY HEALTHY CAPE VALUES IN THE SOUTH TOO. TIMING ON THE COLD FRONT STILL LOOKS SIMILAR TO WHAT WAS EXPECTED...KIND OF A HALLOCK TO OAKES LINE BY 18Z AND A LAKE OF THE WOODS TO WAHPETON LINE BY 21Z. EXPECT BEST CHANCES FOR TSTM REDEVELOPMENT ALONG THE BOUNDARY...OR EAST OF THE LINE FROM HALLOCK TO OAKES FROM MID TO LATE AFTERNOON. TSTMS SHOULD EXIT THE FA BY LATE AFTERNOON/EARLY EVENING UNLESS THE BOUNDARY SLOWS DOWN. && .AVIATION... TIMING THE WIND SHIFT TO THE NORTHWEST IN THE WAKE OF THE COLD FRONT WILL BE ONE CHALLENGE. ALSO WHETHER ANY TSTM ACTIVITY GETS CLOSE TO THE TAF SITES WILL BE THE OTHER CHALLENGE. OUTSIDE OF ANY TSTM ACTIVITY IT SHOULD REMAIN VFR. && .PREV DISCUSSION... /ISSUED 403 AM CDT SAT JUL 30 2011/ SHORT TERM... AS EXPECTED..CLUSTERS OF ELEVATED CONVECTION FORMED IN WRN/CNTRL ND AND MOVED EAST AND NOW OVER THE RED RIVER VALLEY. HAD TWO SUCH SYSTEMS ONE WITH SOME WIND AS IT MOVED INTO DEVILS LAKE WITH GUSTS 40 TO 50 MPH BEFORE WEAKENING. OTHER CLUSTER MOVED NORTHEAST INTO CARRINGTON-COOPERSTOWN AND ALSO INTO LISBON-FARGO AREA BEFORE WEAKENING AS WELL IN THE PAST HOUR. SPC MESO PAGE SHOWS MUCH WEAKER 850 MB JET OVER RRV (25 KTS) AND AREA ON EDGE OF ELEVATED INSTABILITY. WORTH NOTING IS NEWLY FORMED CLUSTER NR BISMARCK WHICH IS ON NOSE OF 40 KT 850 MB JET. THIS IS SEVERE ATTM AND MAY CONTINUE TO BE STRONG AS IT MOVES EAST AS 40 KT LLJ IS EXPECTED TO VEER NORTHEAST WITH TIME THRU 12Z. SO WILL EXPECT SCATTERED ELEVATED CONVECTION TO CONTINUE PAST 12Z OVER THE FCST AREA. ACTUAL COLD FRONT OVER SOUTHEAST SASK INTO EASTERN MONTANA. THE ELEVATED ACTIVITY MAY WEAKEN MID TO LATE MORNING AND KEY IS WILL ENOUGH SUN RETURN TO HEAT THINGS UP INTO THE MID TO UPPER 80S OUT AHEAD OF FRONT BY MID AFTN. AT 20Z EXPECT FRONT NR A WASKISH TO FARGO LINE AND THUS BEST AREA FOR SEVERE MID TO LATE AFTN TODAY IS EAST OF THIS LINE IN WCNTRL MN. LATER SHIFTS WILL NEED TO MONITOR CONDITIONS AND CAN INSERT SEVERE WORDING IN GRIDDS AS NEEDED. SYSTEM EXISTS QUICKLY THIS EVENING WITH HIGH COMING IN AND CLEARING TO ALL BUT FAR SOUTH AND SOUTHEAST. HIGH WILL BE OVER AREA SUNDAY. NEXT SHORT WAVE WILL MOVE THRU MONDAY. THIS ONE APPEARS A BIT STRONGER THAN TODAYS AND TIMING OF FRONT APPEARS A BIT BETTER FOR SVR OVER ERN ND/NW MN MON AFTN-EVE. ALL IN ALL POPS WITH BOTH SYSTEMS HAD BEEN CONSISTENT OVER THE PAST SEVERAL DAYS MODEL RUNS SO LITTLE CHANGE NEEDED. LONG TERM... HIGH PRESSURE WILL MOVE IN TUESDAY WITH NEXT WAVE THURSDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
Hazardous weather outlook, Jul 30, 5:27 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 527 AM CDT SAT JUL 30 2011 MNZ001-004>008-013>015-NDZ006>008-014>016-024-026>030-038-054- 311030- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH- 527 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH EARLY AFTERNOON OUT AHEAD OF A COLD FRONT WHICH WILL EXTEND NEAR A BEMIDJI TO FARGO LINE BY MID AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE UNTIL EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ002-003-009-016-017-022>024-027>032-040-NDZ039-049-052-053- 311030- NORMAN-CLAY-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT- RICHLAND- 527 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA THIS MORNING...AND THEN ARE EXPECTED TO DEVELOP AGAIN DURING THE MID TO LATE AFTERNOON AS A COLD FRONT MOVES THROUGH. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. DTR
In the hours before
Special weather statement, Jul 30, 9:32 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 932 AM CDT SAT JUL 30 2011 MNZ029-NDZ049-053-301530- RANSOM ND-RICHLAND ND-WILKIN MN- 932 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RICHLAND AND EASTERN RANSOM COUNTIES UNTIL 1030 AM CDT... AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 15 MILES NORTH OF WYNDMERE...OR 32 MILES NORTHWEST OF WAHPETON...MOVING TO THE SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WYNDMERE AROUND 945 AM CDT. COLFAX AND BARNEY AROUND 955 AM CDT. MOORETON...MANTADOR AND GALCHUTT AROUND 1005 AM CDT. MCCAULEYVILLE AND KENT AROUND 1010 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 38 AROUND 955 AM CDT...AND MILE MARKER 18 AROUND 1010 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ROGERS
Local storm report, Jul 30, 9:48 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 AM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL 3 NE ALICE 46.79N 97.51W
07/30/2011 E1.00 INCH CASS ND PUBLIC
THE HAIL WAS MOSTLY MARBLE SIZE BUT THERE WERE A FEW
QUARTER SIZE HAILSTONES.
&&
VGODONLocal storm report, Jul 30, 9:57 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
957 AM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND GST GWINNER 46.22N 97.66W
07/30/2011 M58 MPH SARGENT ND AWOS
THE WIND GUST WAS MEASURED BY THE GWINNER AWOS.
&&
VGODONSpecial weather statement, Jul 30, 10:15 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1015 AM CDT SAT JUL 30 2011 MNZ029-NDZ052-053-301615- RICHLAND ND-SARGENT ND-WILKIN MN- 1015 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILKIN...SOUTHERN RICHLAND AND EASTERN SARGENT COUNTIES UNTIL 1115 AM CDT... AT 1013 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES EAST OF WYNDMERE...OR 19 MILES WEST OF WAHPETON...MOVING TO THE SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... STILES...MOORETON AND MANTADOR AROUND 1020 AM CDT. DWIGHT AROUND 1030 AM CDT. HANKINSON AND GREAT BEND AROUND 1035 AM CDT. WAHPETON AND BRECKENRIDGE AROUND 1045 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 21 AROUND 1025 AM CDT...AND MILE MARKER 14 AROUND 1035 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ROGERS
Local storm report, Jul 30, 11:35 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1135 AM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL HANKINSON 46.07N 96.89W
07/30/2011 E0.50 INCH RICHLAND ND TRAINED SPOTTER
HAIL OCCURRED WITH A PERIOD OF HEAVY RAIN THAT LASTED FOR
10 MINUTES.
&&
WBARRETTLocal storm report, Jul 30, 11:37 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1137 AM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 3 E SONORA 46.07N 96.68W
07/30/2011 E0.75 INCH RICHLAND ND PUBLIC
1110 AM HAIL 4 W BLACKMER 45.98N 96.68W
07/30/2011 E0.75 INCH RICHLAND ND PUBLIC
1120 AM HAIL 2 SW BLACKMER 45.96N 96.63W
07/30/2011 E1.00 INCH RICHLAND ND PUBLIC
MOSTLY PEA TO DIME SIZE BUT A FEW QUARTER SIZED
HAILSTONES MIXED IN LATE.
&&
VGODONThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:31 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 44 min |
| Jul 30, 10:59 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Wilkin | 61 min |
| Jul 30, 5:11 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 64 min |
| Jul 30, 5:58 PM CDT | Tornado Warning | FGF | Otter Tail | 32 min |
| Jul 30, 6:22 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.